Can you use methadone to prevent opiate withdrawal?

The situation: a young woman with opiate use disorder comes into the hospital with a broken arm after a car accident. She tells you she has been been buying methadone off the street and taking 60 mg a day. How do you manage this patient’s pain regimen and what can you do to prevent opiate withdrawal?

Methadone is typically used for maintenance therapy for opiate use disorder (OUD) or chronic pain. If it is for OUD, they must receive their doses from a methadone clinic. You should always try to call the clinic to verify the correct dose. In this patient’s case, she was buying methadone on her own. Therefore, the first step is to do a urine tox test–if the patient has been using methadone in the past week, it should be positive. If she is negative, it is not a good idea to start methadone unless she’s having withdrawal symptoms.

A patient’s home methadone dose does not provide acute pain control. Patients undergoing surgery can continue their methadone perioperatively. A patient who comes in on methadone (or suboxone, for that matter) needs the same kind of pain management as everyone else. For the patient above with the broken arm, you should still start Tylenol, NSAIDs if possible, and opiates like oxycodone or dilaudid for severe breakthrough pain.

Methadone is effective for preventing withdrawal symptoms in the inpatient setting. This Cochrane review shows that compared to placebo, tapered doses of methadone helped prevent withdrawal symptoms. There is no universal methadone tapered dose protocol. This American Pain Society sheet states methadone can be safely and rapidly tapered in 7-14 days. This pamphlet created by Pain Topics (and written by a Univ. Iowa pharmacist) has helpful information on short and long tapers. In general, you want to get the patient to reduce their dose by at most 25% every few days, end on a dose of 10 mg daily, and then stop completely.

For management of symptoms like sweats, muscle cramps, and nausea, check out this sister post.

How do I select an agent for afterload reduction in a patient with heart failure?

Afterload reduction has been recommended in the management of systolic heart failure since the 1980s. Afterload= arterial resistance as blood is pumped out of the left ventricle. The thought is that by reducing afterload, cardiac filling pressures are decreased, which is beneficial.

What agents reduce afterload? Anything that is an arterial vasodilator. (Venodilators decrease preload, which are thought to have a similar beneficial effect.)

  • Nitrates (venous>arterial vasodilators)
  • Hydralazine (most selective arterial vasodilator, in my experience this has been used the most)
  • Minoxidil (arterial vasodilator)
  • Lisinopril, captopril (about equal veno- and arterial vasodilators)
  • Diuretics (long-term arterial vasodilator)
  • In the ICU: nitroprusside, phentolamine, dopamine
  • Inotropes like milrinone (patients with advanced heart failure may be put on this palliatively)
  • Technically, the intra-aortic balloon pump (IABP) does, too!

The many uses of desmopressin

Desmopressin is a vasopressin (antidiuretic hormone) analog that has some interesting and varied applications. It also comes as an oral, injectable, or intranasal formulation.

Notes - 25 (2)

Summary:

  1. Treatment of bleeding disorders (von Willebrand disease and uremic bleeding are the most common, I think)
  2. Treatment of SIADH (it’s important to note that desmopressin doesn’t actually lower the sodium, it is given prophylactically or reactively to prevent overcorrection of sodium in hyponatremia. In fact, when desmopressin is given for DI, hyponatremia is a potential adverse effect!)
  3. Treatment of diabetes insipidus (ONLY for central DI, since in nephrogenic DI the kidneys are resistant to ADH)
  4. Treatment of nocturnal eneuresis (bed wetting)

What are the PCSK9 inhibitors?

There are two that are FDA approved: alirocumab (Praluent) and evolocumab (Repatha).

What is the biological basis of PCSK9 inhibitors?

LDL-R (for receptor) is found on the surface of hepatocytes. These receptors pick out LDL-c from the circulation, lowering the LDL level in the bloodstream. That’s a good thing!

PCSK9 is a protein that balances out the effect of LDL-R by binding to LDL-R and getting it degraded, thereby not allowing LDL-c to get reabsorbed. This means LDL levels may go up. (See this illustration and explanation) The PCSK9 inhibitors (mAbs) bind to PCSK9, which allows LDL-R to keep doing it’s job, and keep LDL-c levels low.

Are PCSK9 inhibitors effective? 

Yes. They are especially effective at reducing LDL levels when combined with statins. This review goes into exhaustive detail about trial data. However, no one knows for sure if they, like statins, reduce mortality from cardiovascular disease.

What caveats do I need to know about these drugs? 

  • Injected, not in pill form. This may be a barrier for some patients who either can’t (or won’t) inject themselves
  • These drugs are expensive! A year’s supply of evolocucamb is estimated to cost about $14,500. It’s unclear how much of that may be covered by insurance
  • The most common side effects are nasopharyngitis, congestion, and myalgia, but there are concerns about allergic reactions (it’s a monoclonal antibody) and cognitive impairment (subjective, but was reported in the phase III trials).
  • Patients with severe kidney and liver disease were excluded from studies, so if, for example, you have a patient with cirrhosis who wants to start one of these medications, talk with their hepatologist
  • Long-term studies on these drugs are lacking; there is a Cochrane review that reports that overall, follow up times for PCSK9 inhibitor studies have been short (26 months at the longest) and there have been few reported events.

Can you use beta-blockers in patients with COPD?

Lots of people have both heart failure and COPD or asthma. Should you be concerned that the beta-blocker they’re on will make them more likely to have a COPD flare?

The short answer is: no. A review by Abouaini et al in 2007 reports that beta-blocker use is well-tolerated in COPD patients and does not worsen respiratory symptoms or worsen FEV1. The fears that beta-blockers may aggravate bronchospasm is based on case reports/anecdotes. That being said, it’s safer to start a patient with COPD on a cardioselective beta-blocker like metoprolol. Carvedilol (non-selective) is also okay if the patient has severe heart failure, though.

NB: Try to look for evidence that your patient has COPD, such as PFTs or characteristic findings on x-ray or exam. Too often, older adults get diagnosed with COPD when they have dyspnea and wheezing “just because.”

Mushroom poisoning

Screen Shot 2015-12-29 at 8.23.30 PM.png

I am a fan of searching for botanical cures for cancer and the movement to eat local, and eat weeds. But if you choose to forage for plant food, remember that safety trumps enthusiasm. The example I want to discuss is mushroom-hunting, which for some, is a happy pastime and a way to stick it to commercially farmed mushrooms, and for others, turns into a trip to the emergency department and for author and gentleman Nicholas Evans, a kidney transplant.

Make sure that you talk to local experts and read a guide on how to pick mushrooms (such as this Guardian article) so that you can identify the specific mushrooms that grow in your area. David Fischer’s online guide to poisonous American mushroomsis a good place to start. If you have any doubts about the mushroom, take it home or show it to someone who will be able to positively identify it. It is estimated that mushroom toxins can be deadly in up to 50% of children and 20% of adults who are poisoned.

Mushroom hunting is more popular in Europe, so there are more reports of severe/fatal poisonings from Russia, Poland, France, the UK, etc. From my side of the Atlantic, here is a paper from Mexico City that describes two cases of liver toxicity that occurred after ingestion of Amanita mushrooms: one case recovered normal function, while the other one died in multi-organ failure within a week. Amanita mushrooms are especially dangerous because they contain several different toxins, including amatoxins, which cannot be destroyed by cooking or digestive enzymes. A single mature Amanita phalloideae mushroom contains a lethal dose of amatoxins.

The course of Amanita poisoning is divided into four stages. Stage 1 is an asymptomatic period of 6 to 12 hours. Stage 2 is an “upset stomach” period that can involve cramping stomach pain, nausea, vomitting, and watery diarrhea. Stage 3 is the turning point: after 24 to 48 hours of seeming improvement, the toxic effects on liver, kidney, and gut cells causes progressive deterioration of liver and kidney function that may appear as increased prothrombin time, decreased albumin, elevated LFTs, and dark, scant urine production. From here, stage 4 is the march towards liver and kidney failure, which can result in hepatic encephalopathy, bleeding problems, and pH and electrolyte derangements. Liver and kidney transplants, or else dialysis, must be considered by stage 3.

There is no specific antidote for mushroom poisoning, so a treatment plan might involve:

  • resuscitation fluids if the person is dehydrated or hypovolemic
  • in the early hours, sodium bicarbonate or nasogastric lavage followed by activated charcoal to try to flush out the toxins
  • Silymarin (derived from milk thistle), as well as other drugs, like ceftazidime, cimetidine, or N-acetylcysteine (which is used for Tylenol overdoses) have been used empirically but there’s no statistical evidence supporting their use
  • MARS therapy, a form of albumin dialysis used in liver transplantation protocols, although this is an expensive and invasive treatment.